Back to Ask the Diabetes Team Ask the Diabetes Team

From Queenstown, South Island, New Zealand:

Our 12 year old son was diagnosed with Type 1 diabetes at age 5. Over the past year, he has been constantly high. Average 12.7% (glycated heamaglobin) or around 18 mmol/l. He is about one third (according to specialist) of the way through puberty. He tests his blood very regularly (at least 3 times a day) and as a family we are very conscious of our diet. I have relatively recently had our diet scrutinised by a paediatric dietitian who gave us the thumbs up. Our son is quite athletic and fit -- he bikes around 8 km uphill home from school twice a week for example and plays active sports.

Recently the specialist has suggested a week in hospital to try and find out why he is so high all the time. He is currently have 36 units of penmix 10 in the morning and 26 units of penmix 20 in the evening - he weighs 47.5 kg and is 155 cm tall. The specialist suggested that we may be combining our foods incorrectly and that the glycemic index gives good information about food combinations which may help his control. We are really trying to help him get his sugars under control and on the whole we feel that he too is trying very hard and is getting more and more demoralised with his results. He often has a shot of Actrapid (6 units) after school to try and bring down his sugar prrior to dinner but this seems to have only a minor effect (may go from 21 mmol/l to 16 mmol/l) Have you any ideas on (1) why he is taking so much insulin and still remaining high and (2) any links with diet and glycemic index having a direct result on blood sugars.


This must be extremely frustrating for your family and your son. Please, please hang in there. Teenage years can be very trying in more ways than one and adding diabetes to it seems to add to the frustrations.

Anyway, I plotted out your son's height and weight and they seemed appropriate, so it looks like he is growing okay When he was in the hospital, I assume they watched him do injections and determined that he was doing fine. Can you watch him give his insulin injections at home or give him a vacation and do the injection for him several times a week? Sometimes we all just need a break.

A couple of other ideas regarding the higher A1c values: glycemic values of foods may be useful. But basically, whole grains and whole fruits are going to cause less of an elevated blood glucose right after they are eaten than fruits and refined starches. Interestingly, things like carrots do not raise the blood glucose levels much when given with meals, but can really raise the levels when eaten between meals, so be sure to watch out for seemingly wonderful snacks, as carrots, fruits and of course juices. I have tried to find a patient-oriented reference for how to increase glycemic content of meals, but can not. Perhaps someone can help me, otherwise the above guidelines are the basis of the glycemic content.

I do not know what penmix insulin is as far as the amount of intermediate acting and short acting, but he might need just some extra insulin due to growth spurts. Most times pediatric patients need separate short-acting insulin, especially at lunchtime to bring down blood glucoses in the afternoon.

Finally, if the above guidelines do not work, it may be helpful to just back off for awhile and allow him run some higher blood glucoses for a period of time. The most important thing is he must take his insulin so as not to run into ketoacidosis.

Please do not become the food and insulin police. That may turn him off completely. Are there any other kids around with diabetes or a support group? Sometimes that can be very helpful for the family or your son or both.


[Editor's comment: See The Glycemic Index by David Mendosa for additional information. JSH]

Original posting 12 Mar 1999
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.